Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 50, NWS Springfield, MO

July 31, 2020St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 31, 2020, 4:23 AM CDT for St. Clair County, Missouri. It was in force for 10 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 4:23 AM CDT (09:23 UTC)
Expired
Jul 31, 2020, 2:15 PM CDT
In force
10 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:42 AM CDTHEAVY RAIN 6Lowry City, MOJUST OVER 6 INCHES OF RAIN HAS FALLEN IN LOWRY CITY SINCE MIDNIGHT. SOUTHBOUND HWY 13 IS FLOODED NEAR JUNCTION A AND C. TRAFFIC VERY SLOW.
Jul 31, 5:50 AM CDTFLASH FLOOD1 Nne Lowry City, MOMODOT CLOSED ROAD NEAR JUNCTION A AND C ALONG HWY 13 JUST NORTH OF LOWRY CITY.
Jul 31, 8:00 AM CDTFLASH FLOOD4 Sw Lowry City, MOMANY ROADS WASHED OUT BETWEEN LOWRY CITY AND OSCEOLA INCLUDING CENTER ROAD SOUTH OF HIGHWAY D AND 175 ROAD SOUTH OF B HIGHWAY. TIME ESTIMATED.
Jul 31, 8:00 AM CDTHEAVY RAIN 3.294 Ese Lowry City, MOCOCORAHS STATION MO-SR-1 LOWRY CITY 3.8 ESE.
Jul 31, 8:15 AM CDTFLASH FLOOD1 Ene Lowry City, MOBRIDGE WASHED OUT ON 401 ROAD ONE HALF MILE SOUTH OF HIGHWAY C. TIME ESTIMATED.
Jul 31, 8:50 AM CDTFLASH FLOOD3 Wnw Osceola, MOCOUNTY ROAD 175 OFF B HIGHWAY IN OSCEOLA.
Jul 31, 9:30 AM CDTFLASH FLOOD6 Ne Johnson City, MOCULVERT WASHED OUT ON ROUTE F BETWEEN HIGHWAY A AND HIGHWAY 52. WILL BE CLOSED FOR SEVERAL DAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WGUS53 KSGF 310923
FFWSGF
MOC185-311515-
/O.NEW.KSGF.FF.W.0050.200731T0923Z-200731T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
423 AM CDT Fri Jul 31 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern St. Clair County in west central Missouri...

* Until 1015 AM CDT.

* At 421 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.  In addition, heavy rainfall along the Highway 13 
  corridor from Osceloa to Deepwater will cause reduced visibility 
  and hazardous travel.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Osceola...                        Lowry City...

This warning will remain over mainly rural areas of northeastern St. 
Clair County.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3820 9358 3800 9355 3800 9376 3821 9388

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Albano
5 follow-up statements
888 
WGUS73 KSGF 311115
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
615 AM CDT Fri Jul 31 2020

MOC185-311515-
/O.CON.KSGF.FF.W.0050.000000T0000Z-200731T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair MO-
615 AM CDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHEASTERN ST. CLAIR COUNTY...

At 613 AM CDT, emergency management reported thunderstorms producing 
heavy rain in Lowry City with over 6 inches of rainfall so far. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...At 5:50 AM CDT, emergency management reported that 
         southbond Highway 13 just north of Lowry City between 
         Junctions A and C has been closed by MODOT.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Osceola...                        Lowry City...

This warning will remain over mainly rural areas of northeastern St. 
Clair County.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3820 9358 3800 9355 3800 9376 3821 9388

FLASH FLOOD...OBSERVED

$$

Albano
246 
WGUS53 KSGF 311206
FFWSGF
MOC185-311915-
/O.EXT.KSGF.FF.W.0050.000000T0000Z-200731T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
706 AM CDT Fri Jul 31 2020

The National Weather Service in Springfield has extended the

* Flash Flood Warning for...
  Northeastern St. Clair County in west central Missouri...

* Until 215 PM CDT Friday.

* At 703 AM CDT, thunderstorms were observed producing heavy rain 
  across the warned area. Between 5 and 7 inches of rain have 
  fallen, with an additional 1 to 2 inches possible. Flash flooding 
  is already occurring. MODOT has reported the closure of southbound 
  Highway 13 near Lowry City between Junctions A and C. 

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Missouri Department of Transportation.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Osceola...                        Lowry City...

This warning will remain over mainly rural areas of northeastern St. 
Clair County.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3820 9358 3800 9355 3800 9376 3821 9388

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Albano
427 
WGUS73 KSGF 311412
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
912 AM CDT Fri Jul 31 2020

MOC185-311915-
/O.CON.KSGF.FF.W.0050.000000T0000Z-200731T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair MO-
912 AM CDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FRIDAY
FOR NORTHEASTERN ST. CLAIR COUNTY...

At 911 AM CDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 6 and 8 inches of rain 
have fallen, with an additional 1 to 2 inches possible. Flash 
flooding is already occurring. MODOT has reported the closure of 
southbound Highway 13 near Lowry City between Junctions A and C. 
Additional flooding has been reported at County Road 175 off Highway 
B in Osceola.


HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Osceola...                        Lowry City...


Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3820 9358 3800 9355 3800 9376 3821 9388

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Perez
010 
WGUS73 KSGF 311619
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1119 AM CDT Fri Jul 31 2020

MOC185-311915-
/O.CON.KSGF.FF.W.0050.000000T0000Z-200731T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair MO-
1119 AM CDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FRIDAY
FOR NORTHEASTERN ST. CLAIR COUNTY...

At 1116 AM CDT, law enforcement reported thunderstorms producing 
heavy rain in the warned area. Radar estimates 5 to 8 inches of rain 
have fallen since early this morning. Flash flooding is already 
occurring. Several low water crossings and low lying areas remain 
impassable.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Osceola...                        Lowry City...


Additional rainfall amounts up a half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3820 9358 3800 9355 3800 9376 3821 9388

FLASH FLOOD...OBSERVED

$$

Perez
197 
WGUS73 KSGF 311906
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
206 PM CDT Fri Jul 31 2020

MOC185-311915-
/O.EXP.KSGF.FF.W.0050.000000T0000Z-200731T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair MO-
206 PM CDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ST. CLAIR COUNTY WILL
EXPIRE AT 215 PM CDT FRIDAY...

The heavy rain has ended. Flash flooding is no longer expected. 
However, residual flooding of low lying areas will continue through 
the afternoon, and a Flood Warning will remain in effect until 8 PM 
CDT. Please continue to heed any remaining road closures.

LAT...LON 3820 9358 3800 9355 3800 9376 3821 9388

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:38 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 31, 2:38 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 AM CDT Fri Jul 31 2020

.SYNOPSIS...
Issued at 237 AM CDT Fri Jul 31 2020

Upper level ridge axis remains over the Rockies early this morning
with a closed low over northeast Canada. In between was a slow
moving upper level trough with the axis over west central MO into
southeast Kansas. A deformation band of heavy rain has been
affecting parts of west central MO for quite a while now with
flash flooding the result. A stationary frontal boundary was
located over southern MO with a frontal wave over southwest MO.

Somewhat lower PW values over southern MO at the moment, but still
fairly high at around 1.7 in. However, a higher axis of 1.9 to 2.0
in was near the upper level trough axis from west central MO into
southeast KS.

Forecast concerns for today will be with heavy rain and the
potential of flash flooding over southern MO as this trough axis
shifts southeast through the area.

&&

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Fri Jul 31 2020

For today, we are going to try our luck with another flash flood
watch over southern MO. the bulk of yesterdays rain remained
further north, however this upper level trough axis is expected to
slowly shift southeast through the area today. PW values will
increase again to around 1.8 to 1.95 in. Frontal wave will shift
east across the frontal boundary over southern MO/northern AR
today. Despite the low end instability in the area, there will be
plenty of forcing and moisture along with the slow moving
convection and likely training storms to justify another flash
flood watch over southern MO. Overall, we are expecting 1-2 inches
of rain along and south of US 60, however higher pockets of 2 to 4
inches will be possible in areas where storms train across the
same areas. Because of the rain and clouds expected today,
temperatures will likely remain in the 70s to around 80 for a
high.

The back edge of the precipitation will move from west to east
during the afternoon and evening, with the heaviest of the rain
ending by mid evening. Some lingering lighter showers may continue
into the overnight hours.

.LONG TERM...(Saturday through Thursday)
Issued at 237 AM CDT Fri Jul 31 2020

Much drier air will move in behind the upper trough, with the low
moving into the OH valley. With a pretty amplified ridge remaining
anchored out west, we will remain in north to northwest flow aloft
through the weekend into the first part of next week. This will
keep temperatures quite a bit cooler than we have been over the
past couple of weeks with highs generally in the 70s and low 80s
through Wednesday. The ridge will flatten out by the middle of
next week and we'll start to see more of a moderating temperature
trend for the latter half of the work week. Being in the northwest
flow aloft will bring a series of upper level shortwaves into the
area, so we can't completely rule out rain chances next week,
especially on Sunday when the first such wave moves through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1142 PM CDT Thu Jul 30 2020

Lowering ceilings will move in from the northwest tonight into
Friday as a trough moves through, bringing IFR to potentially LIFR
conditions. Ceilings improve at KSGF and KBBG late in the TAF
period, and at KBBG after the end of this TAF period.
Precipitation coverage will increase later tonight into Friday and
should be mostly rain but can't completely rule out some thunder
at times.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Titus
Hazardous weather outlook, Jul 31, 3:20 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
320 AM CDT Fri Jul 31 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
320 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

  A slow moving upper level system and a frontal boundary will
  combine with tropical like moisture in place over the area to
  produce numerous showers and embedded thunderstorms today,
  especially over southern Missouri. As a result, heavy rain can
  be expected, along with the potential of flash flooding should
  these showers and storms track across the same locations.
  Widespread one to two inches of rain is expected, with pockets
  of 2 to 4 inches of rain possible. A flash flood watch is in
  effect until 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  A few thunderstorms will then be possible on Sunday with
  generally dry and cooler weather the first half of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:25 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jul 30, 9:55 PM CDTSpecial Weather StatementSGFGreene50 min
Jul 31, 3:08 AM CDTFlash Flood WatchSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 21 more17 hr
Jul 31, 3:42 AM CDTAreal Flood AdvisorySGFSt. Clair8 hr
Jul 31, 8:58 AM CDTAreal Flood AdvisorySGFHickory3 hr
Jul 31, 10:13 AM CDTFlash Flood WarningSGFBenton, Hickory6 hr
Jul 31, 1:17 PM CDTAreal Flood AdvisorySGFDallas, Laclede, Webster6 hr
Jul 31, 2:04 PM CDTAreal Flood WarningSGFSt. Clair6 hr
Jul 31, 3:02 PM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Phelps, Shannon, Texas and 2 more6 hr
Jul 31, 4:01 PM CDTAreal Flood WarningSGFBenton, Hickory6 hr
Jul 31, 4:39 PM CDTFlash Flood WarningSGFDent, Shannon6 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.